Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 23, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 8:48 PM CDT for Hardeman County, Haywood County, Madison County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 8:48 PM CDT (01:48 UTC)
- Expired
- Mar 28, 2020, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hardeman County, TN, Haywood County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WFUS54 KMEG 290148
TORMEG
TNC069-075-113-290215-
/O.NEW.KMEG.TO.W.0023.200329T0148Z-200329T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
848 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Hardeman County in western Tennessee...
Southeastern Haywood County in western Tennessee...
Southwestern Madison County in western Tennessee...
* Until 915 PM CDT.
* At 848 PM CDT, doppler radar indicated severe thunderstorms
producing both tornadoes and extensive straight line wind damage
were located over Hillville, or 13 miles south of Brownsville,
moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jackson, Bemis, Hillville, Cloverport, Mercer, Medon, Neely,
Pinson, Malesus, Parkburg, Huntersville, Cedar Chapel, Vildo,
Hatchie, Westover, Madison Hall, Uptonville, Denmark and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3535 8918 3547 8920 3571 8894 3548 8869
TIME...MOT...LOC 0148Z 238DEG 49KT 3541 8917
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MJ1 follow-up statement
339
WWUS54 KMEG 290201
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
901 PM CDT Sat Mar 28 2020
TNC069-075-290211-
/O.CAN.KMEG.TO.W.0023.000000T0000Z-200329T0215Z/
Hardeman TN-Haywood TN-
901 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR NORTHWESTERN HARDEMAN AND SOUTHEASTERN
HAYWOOD COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.
LAT...LON 3544 8903 3553 8907 3569 8892 3551 8872
TIME...MOT...LOC 0201Z 238DEG 49KT 3550 8898
$$
TNC113-290215-
/O.CON.KMEG.TO.W.0023.000000T0000Z-200329T0215Z/
Madison TN-
901 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN MADISON COUNTY...
At 901 PM CDT, doppler radar indicated a severe squall line producing
both tornadoes and extensive straight line wind damage was located
near Mercer, or 11 miles northwest of Chickasaw State Forest, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jackson, Bemis, Mercer, Neely, Malesus, Huntersville, Denmark,
Westover, Madison Hall and Uptonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3544 8903 3553 8907 3569 8892 3551 8872
TIME...MOT...LOC 0201Z 238DEG 49KT 3550 8898
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 6:52 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 6:43 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.
&&
CORRECTED REMARKSLocal storm report, Mar 28, 7:02 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FUNNEL CLOUD EARLE 35.27N 90.47W
03/28/2020 CRITTENDEN AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR EARLE MOVING NORTHEAST.
&&Local storm report, Mar 28, 7:15 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FUNNEL CLOUD ROBINSONVILLE 34.82N 90.32W
03/28/2020 TUNICA MS LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED OVER TUNICA RIVERPARK
ROBINSONVILLE MS.
&&Local storm report, Mar 28, 8:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST SW BYHALIA 34.86N 89.69W
03/28/2020 E60 MPH MARSHALL MS TRAINED SPOTTER
60 MPH WINDS ESTIMATED JUST SOUTHWEST OF BYHALIA.
&&Special weather statement, Mar 28, 8:35 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Mar 28 2020
TNZ020-049>052-290215-
Tipton TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
835 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...
East central Tipton County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...
At 835 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Bradford to Bells to
near Dancyville. Movement was northeast at 60 mph.
Very heavy rain is also possible with this thunderstorm.
People in east central Tipton...northwestern Madison...Crockett...
Gibson and Haywood Counties should monitor this storm closely.
LAT...LON 3620 8900 3619 8892 3612 8884 3611 8876
3609 8875 3608 8872 3607 8871 3543 8908
3543 8918 3541 8919 3541 8954 3567 8940
3601 8916 3620 8912
TIME...MOT...LOC 0135Z 240DEG 51KT 3607 8889 3571 8911 3545 8934Local storm report, Mar 28, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG OAKLAND 35.22N 89.51W
03/28/2020 FAYETTE TN EMERGENCY MNGR
POWER LINES DOWN IN OAKLAND.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 43 min |
| Mar 28, 7:08 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 38 min |
| Mar 28, 7:21 PM CDT | Tornado Warning | MEG | Dyer, Lake, Obion | 24 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 49 min |
| Mar 28, 7:40 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more | 35 min |
| Mar 28, 8:06 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Tipton | 24 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Shelby | 49 min |
| Mar 28, 8:35 PM CDT | Special Weather Statement | MEG | Crockett, Gibson, Haywood | 40 min |
| Mar 28, 8:51 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Madison | 39 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 52 min |
| Mar 28, 8:57 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 28, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Crockett, Gibson, Henderson, Madison | 38 min |
| Mar 28, 9:28 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 32 min |
| Mar 28, 9:36 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 39 min |
| Mar 28, 9:37 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Henderson, Henry | 53 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Decatur, Hardin | 45 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 16 min |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.